Illinois, 2025

Damaging Wind in Illinois, August 19, 2025

August 19, 2025 · NWS ILX · 1 event in 1 county or zone

A broken line of thunderstorms formed ahead of a cold front along the I-70 corridor during the afternoon of August 19th. One of the cells produced 50-60 mph wind gusts and isolated wind damage in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A broken line of thunderstorms formed ahead of a cold front along the I-70 corridor during the afternoon of August 19th. One of the cells produced 50-60 mph wind gusts and isolated wind damage in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 12:19 PM CST, 3 hours 16 minutes earlier. Its key messages:

  • There is a low probability (20-30% chance) for thunderstorms along and south of I-70 through early this evening.
  • The recent intense heat has come to an end...as readings drop back to near normal in the middle to upper 80s for the remainder of the week.
  • A second cold front may trigger an isolated shower on Saturday, followed by even cooler highs in the 70s by early next week.
Area forecast discussion, Aug 19, 12:19 PM CST, 3 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
119 PM CDT Tue Aug 19 2025

.KEY MESSAGES...

- There is a low probability (20-30% chance) for thunderstorms
  along and south of I-70 through early this evening.

- The recent intense heat has come to an end...as readings drop
  back to near normal in the middle to upper 80s for the remainder
  of the week.

- A second cold front may trigger an isolated shower on Saturday,
  followed by even cooler highs in the 70s by early next week.

&&

.DISCUSSION...
Issued at 1253 AM CDT Tue Aug 19 2025

18z/1pm surface analysis shows a cold front approaching the I-70
corridor. The airmass ahead of the front remains oppressively hot
and humid with heat index values above 100 degrees. Meanwhile to
the north, winds have veered to the N/NW and air temps have fallen
into the lower to middle 80s. A band of enhanced Cu currently
accompanies the boundary, and this will be the area to watch for
widely scattered convection this afternoon. CAMs have consistently
focused the greatest areal coverage of showers/storms further
upstream across Indiana...and this seems reasonable given latest
satellite/radar trends. As a result, am carrying just 20-30 PoPs
along/south of a Paris to Taylorville line over the next couple of
hours, then lingering south of I-70 until about 02z/9pm. Skies
will partially clear and winds will decrease to 5mph or less
tonight. With ample boundary layer moisture still in place as
shown by surface dewpoints hovering in the middle to upper 60s,
the stage will be set for patchy fog development...particularly
where recent rainfall has been the heaviest. The models (other
than the GFSLAMP) are not advertising much fog: however, think
they are underdoing it and have thus added patchy fog to the
forecast along/north of the I-72 corridor toward dawn Wednesday.

Skies will initially be mostly sunny Wednesday morning: however,
the NAM Cu-rule becomes strongly negative as a trough axis
currently upstream across Minnesota/South Dakota drops southward
into Illinois. Based on forecast soundings, skies will become
partly to mostly cloudy for a time from late Wednesday morning
into the afternoon...and isolated showers cannot be ruled out by
peak heating. Several CAMs suggest a few showers during the
afternoon, especially along/west of the I-55 corridor. Areal
coverage will be minimal and any rainfall that occurs will be
light. Once the trough drops south of the region and high pressure
builds in from the north, dry and seasonably warm readings in the
middle 80s are anticipated for Thursday and Friday.

Further out, models are in excellent agreement that a vigorous
short-wave trough evident on current water vapor imagery off the
coast of British Columbia will track eastward over the next couple
of days, then dig into the Great Lakes over the weekend. This will
push a re-enforcing cold front into central Illinois on Saturday.
While recent runs of the NBM have been dry, several models are at
least hinting at widely scattered showers/thunder along the front.
Given favorable timing during peak heating, think a low probability
(20% chance) for convection is warranted with FROPA Saturday
afternoon.  Once the front passes, an even cooler/less humid
airmass will arrive by early next week...with highs dropping into
the 70s Sunday through Tuesday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 119 PM CDT Tue Aug 19 2025

A cold front has pushed south of the terminals leaving a modest
northerly breeze in its wake. MVFR ceilings are in place near and
north of the I-74 corridor early this afternoon, but are expected
to lift/scatter to VFR over the next few hours. MVFR ceilings may
redevelop as diurnal cumulus develops mid to late Wednesday
morning, especially along the I-74 corridor.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ066>068-071>073.

&&
Hazardous weather outlook, Aug 19, 1:12 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
212 PM CDT Tue Aug 19 2025

ILZ027>031-036>038-040>057-061>063-201915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
212 PM CDT Tue Aug 19 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ066>068-071>073-201915-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
212 PM CDT Tue Aug 19 2025

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Hot afternoon temperatures and high relative humidity will result in
heat index values around 105 degrees through early this evening.

There is a low (20-30%) chance for isolated thunderstorms this
afternoon and evening. Some of the stronger storms could produce
gusty (40-60 mph) winds and heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Local storm report, Aug 19, 10:22 AM CST, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1122 AM CDT Tue Aug 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     Tstm Wnd Dmg     Monticello              40.03N 88.57W
08/19/2025                   Piatt              IL   Broadcast Media

            Delayed report. Two trees were blown down in
            Monticello. Time estimated from radar.

&&

BMD
Local storm report, Aug 19, 10:25 AM CST, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1125 AM CDT Tue Aug 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     Tstm Wnd Dmg     2 SSW Urbana            40.08N 88.22W
08/19/2025                   Champaign          IL   Broadcast Media

            Delayed report. Part of a metal roof blown
            off a building at South Farms UIUC. Time
            estimated from radar.

&&

BMD
Local storm report, Aug 19, 3:28 PM CST, 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
428 PM CDT Tue Aug 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Gst     1 N London Mills        40.73N 90.27W
08/18/2025  E60 MPH          Knox               IL   Emergency Mngr

            Estimated 50 to 60 mph wind gusts.

0752 PM     Tstm Wnd Gst     1 N London Mills        40.73N 90.27W
08/18/2025  E70 MPH          Knox               IL   Trained Spotter

            Severe winds lasted 2-3 minutes.

0812 PM     Tstm Wnd Gst     Farmington              40.70N 90.01W
08/18/2025  M57 MPH          Fulton             IL   Emergency Mngr

0858 PM     Tstm Wnd Dmg     Pekin                   40.56N 89.64W
08/18/2025                   Tazewell           IL   Broadcast Media

            Large tree branch broken off near the
            intersection of S. 8th St. and Prince St.

0905 PM     Tstm Wnd Gst     2 W Peoria Heights      40.74N 89.60W
08/18/2025  E60 MPH          Peoria             IL   Trained Spotter

            North side of Peoria.

0906 PM     Lightning        Farmington              40.70N 90.00W
08/18/2025                   Fulton             IL   Emergency Mngr

            Lightning struck a utility pole and the
            intersection of N. East St. and E. Court
            St., causing it to shatter.

0918 PM     Tstm Wnd Gst     4 NNW Hopedale          40.47N 89.45W
08/18/2025  E50 MPH          Tazewell           IL   NWS Employee

0924 PM     Lightning        East Peoria             40.66N 89.58W
08/18/2025                   Tazewell           IL   Emergency Mngr

            Lightning struck a transformer on East
            Washington St.

0306 AM     Tstm Wnd Dmg     Forsyth                 39.92N 88.96W
08/19/2025                   Macon              IL   Public

            Delayed report. Extensive tree damage on a
            property in Forsyth. Video of numerous large
            branches down. Via social media. Time
            estimated via radar.

0307 AM     Tstm Wnd Dmg     Maroa                   40.04N 88.95W
08/19/2025                   Macon              IL   Emergency Mngr

            Delayed report. Extensive damage was
            reported across Maroa. Township building
            roof on South Wood Street was blown off.
            Approx 100 trees were blown down across
            town. Camper blown over. Crops flattened.
            Solar farm on south side of town was
            reported destroyed. Time estimated from
            radar.

0311 AM     Tstm Wnd Dmg     1 S Argenta             39.97N 88.82W
08/19/2025                   Macon              IL   Broadcast Media

            Delayed report. Damage to trees and
            cornfields south of of Argenta. Time
            estimated from radar.

0315 AM     Tstm Wnd Dmg     Monticello              40.03N 88.57W
08/19/2025                   Piatt              IL   Broadcast Media

            Delayed report. Two trees were blown down in
            Monticello. Time estimated from radar.

0345 AM     Tstm Wnd Dmg     2 SSW Urbana            40.08N 88.22W
08/19/2025                   Champaign          IL   Broadcast Media

            Delayed report. Part of a metal roof blown
            off a building at South Farms UIUC. Time
            estimated from radar.

&&

Geelhart

The radar

The Evansville,IN radar (KVWX), 48 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 19, 3:35 PM CST to 3:40 PM CST
Where
Lawrence County, 2.56 mi SSW of Lawrenceville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.688, -87.694

Several 4 to 6-inch diameter tree branches were blown down near the intersection of IL-1 and County Road 880 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289085.